Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 11, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Feb 22, 2003, 3:24 PM EST for Wayne County, North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 22, 2003, 3:24 PM EST (20:24 UTC)
- Expired
- Feb 22, 2003, 4:00 PM EST
- In force
- 36 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Wayne County, NC
The radar
The Raleigh/Durham radar (KRAX), 60 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 22, 9:45 AM EST | Tornado Watch | SPC | 6 hr |
| Feb 22, 2:40 PM EST | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 707 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 545 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
161 WUUS52 KRAH 222024 SVRRAH NCC191-222100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 323 PM EST SAT FEB 22 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WAYNE COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 400 PM EST * AT 323 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES WEST OF MOUNT OLIVE...OR ABOUT 11 MILES NORTH OF CLINTON...MOVING NORTHEAST AT 60 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... BROGDEN ELROY GOLDSBORO MAR-MAC MOUNT OLIVE DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR ARE EXPECTED FROM THIS STORM. THESE WINDS BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE HOMES AND BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 3527 7831 3511 7802 3529 7753 3556 7786 $$ DGS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 2:20 PM EST, 1 hour 4 minutes earlier.
Area forecast discussion, Feb 22, 2:20 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 220 PM EST SAT FEB 22 2003 WILL CONTINUE A CHANCE OF TSRA EAST AND CHANCE OF SHRA WEST THROUGH AROUND MIDNIGHT...WITH CLEARING THEREAFTER. WESTERLY FLOW BEHIND THE FRONT WILL PRODUCE MILD TEMPS THROUGH LATE MONDAY WHEN OUR NEXT DRY FRONT PASSES. DAMMING EVIDENT BEHIND THIS ONE...WITH COOLER TEMPS INTO MID WEEK. OVERRUNNING KICKS IN LATER WEDNESDAY AND WILL MOVE THE ONSET OF PCPN INTO WED NITE TIME FRAME. WILL CONSEQUENTLY UNDERCUT MAX TEMPS THURSDAY AND FRIDAY. ZONES WILL BE HELD UNTIL WE CLEAR THE REMAINDER OF THE WATCH. .RAH...TORNADO WATCH FOR THE NORTHEAST PIEDMONT...SANDHILLS AND COASTAL PLAINS THROUGH 400 PM. MLM
Hazardous weather outlook, Feb 22, 5:23 AM EST, 10 hours 1 minute before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-221220- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 523 AM EST SAT FEB 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY THERE IS A RISK OF SEVERE THUNDERSTORMS OVER CENTRAL NORTH CAROLINA TODAY...MAINLY THIS AFTERNOON AND EVENING. .HAZARDOUS WEATHER DETAILS... WIDESPREAD SHOWERS ALONG WITH SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS CENTRAL NORTH CAROLINA TODAY...MAINLY THIS AFTERNOON AND EVENING. THERE IS A RISK FOR SEVERE THUNDERSTORMS ACROSS ALL OF CENTRAL NORTH CAROLINA...THE THREAT OF SEVERE THUNDERSTORMS WILL BE THE GREATEST OVER THE SOUTHERN SECTIONS WHERE THERE IS A MODERATE RISK...ALONG AND SOUTH OF A LINE FROM ALBEMARLE...CARTHAGE...SANFORD...LILLINGTON...TO SMITHFIELD TO ROCKY MOUNT WILSON. THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE DAMAGING STRAIGHT LINE WINDS. THESE WINDS MAY GUSTS AS HIGH AS 55 TO 65 MPH...DOWNING TREE LIMBS AND POWERLINES AND POSSIBLY SOME PROPERTY DAMAGE. ADDITIONALLY SOME OF THUNDERSTORMS COULD PRODUCE TORRENTIAL DOWNPOURS WHICH MAY LEAD TO SOME LOCALIZED AND URBAN FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF CENTRAL NORTH CAROLINA TODAY...POSSIBLY STARTING AS EARLY 11 AM IN THE TRIAD REGION. SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL WEATHER SERVICE. RA
In the hours before
Local storm report, Feb 22, 1:30 PM EST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
130 PM EST SAT FEB 22 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1105 AM ALBEMARLE NC 60 MPH TSTM WIND GUST
02/22/03 STANLY NUMEROUS TREES DOWN AND
POWER LINES.
1132 AM ASHEBORO NC TORNADO
02/22/03 RANDOLPH DAMAGE TO ASHEBORO MALL.
1125 AM UWHARRIE POINT NC WIND DAMAGE
02/22/03 MONTGOMERY TREES DOWN.
0110 PM 5 W LITTLETON NC 70 MPH TSTM WIND GUST
02/22/03 WARREN TREES DOWN ALONG HIGHWAY
158.
JOLocal storm report, Feb 22, 1:31 PM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
110 PM EST SAT FEB 22 2003 ...CORRECTION FOR TIME...
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1135 AM ASHEBORO NC TORNADO
02/22/03 RANDOLPH DAMAGE TO SUPER 8 MOTEL
AT HIGHWAY 220 AND 49
ROOF DAMAGE.
AT MID STATE TOYOTA EAST
OF HIGHWAY 64 AND 42
SERVICE DOORS BLOWN IN.
AT SAGEBRUSH STEAK HOUSE
AT THE MALL OFF HIGHWAY 64
THE ROOF WAS PEELED BACK.
STEEPLE BLOWN OFF AT EAST
SIDE BAPTIST CHURCH NEAR
THE MALL.
DAMAGE NEAR 220 BUSINESS
AND 220 BYPASS BEHIND
ASHEBORO HIGH SCHOOL SOME
DAMAGE TO BLEACHERS.
SIDE DEBRIS DAMAGE NEAR
LIBERTY SOUTH OF 49.
REULocal storm report, Feb 22, 1:50 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED ASHEBORO REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
150 PM EST SAT FEB 22 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1105 AM ALBEMARLE NC 60 MPH TSTM WIND GUST
02/22/03 STANLY NUMEROUS TREES DOWN AND
POWER LINES.
1132 AM ASHEBORO NC TORNADO
02/22/03 RANDOLPH DAMAGE TO ASHEBORO MALL.
MOBILE HOMES OVERTURNED
AND A STEEPLE OFF A CHURCH
AT INTERSECTION OF HWY 64
AND NC 42. NO INJURIES.
REPORTED BY LAW ENFORCEMENT.
1125 AM UWHARRIE POINT NC WIND DAMAGE
02/22/03 MONTGOMERY TREES DOWN.
0110 PM 5 W LITTLETON NC 70 MPH TSTM WIND GUST
02/22/03 WARREN TREES DOWN ALONG HIGHWAY
158.
JOLocal storm report, Feb 22, 2:25 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
225 PM EST SAT FEB 22 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
150 PM FRANKLIN AND EAST 8 TO 10 INCH TREES
02/22/03 NASH COUNTY LINE DOWN ACROSS ROADWAY.
REULocal storm report, Feb 22, 2:40 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED ASHEBORO REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
150 PM EST SAT FEB 22 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1132 AM ASHEBORO NC WIND DAMAGE
02/22/03 RANDOLPH DAMAGE TO ASHEBORO MALL.
MOBILE HOMES OVERTURNED
AND A STEEPLE OFF A CHURCH HWY 64 AND NC 42.
REPORTED BY EMERGENCY
MANAGEMENT.
JOSpecial weather statement, Feb 22, 2:50 PM EST, 34 minutes before
NCZ008>011-024>028-040-041-043-222030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 250 PM EST SAT FEB 22 2003 ...THE TORNADO WATCH FOR THE NORTHEAST PIEDMONT...AND THE NORTHERN AND CENTRAL COASTAL PLAIN HAS BEEN CANCELLED... THE LINE OF THUNDERSTORMS RESPONSIBLE FOR SEVERE WEATHER THIS AFTERNOON HAS MOVED EAST OF THE AREA. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MLM
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 10:39 AM EST | Severe Thunderstorm Warning | RAH | Anson, Stanly | 51 min |
| Feb 22, 11:09 AM EST | Severe Thunderstorm Warning | RAH | Montgomery, Randolph | 36 min |
| Feb 22, 11:21 AM EST | Flash Flood Warning | RAH | Forsyth, Guilford | 54 min |
| Feb 22, 11:36 AM EST | Severe Thunderstorm Warning | RAH | Alamance, Chatham | 24 min |
| Feb 22, 11:43 AM EST | Tornado Warning | RAH | Alamance, Randolph | 32 min |
| Feb 22, 11:55 AM EST | Severe Thunderstorm Warning | RAH | Chatham, Orange | 35 min |
| Feb 22, 12:05 PM EST | Tornado Warning | RAH | Durham, Orange | 25 min |
| Feb 22, 12:11 PM EST | Flash Flood Warning | RAH | Davidson, Forsyth, Guilford | 3 hr |
| Feb 22, 12:22 PM EST | Tornado Warning | RAH | Granville | 23 min |
| Feb 22, 12:26 PM EST | Severe Thunderstorm Warning | RAH | Lee, Moore | 34 min |
| Feb 22, 12:33 PM EST | Severe Thunderstorm Warning | RAH | Wake | 42 min |
| Feb 22, 12:39 PM EST | Tornado Warning | RAH | Vance | 36 min |
| Feb 22, 12:54 PM EST | Severe Thunderstorm Warning | RAH | Warren | 36 min |
| Feb 22, 1:57 PM EST | Severe Thunderstorm Warning | RAH | Nash | 33 min |
| Feb 22, 2:12 PM EST | Severe Thunderstorm Warning | RAH | Edgecombe, Wilson | 33 min |
| Feb 22, 3:03 PM EST | Severe Thunderstorm Warning | RAH | Sampson | 27 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.